Alert archive / California / Freeze Warnings in 2016
Freeze Warning 2, NWS Medford, OR
NWS Medford, OR issued this freeze warning at May 27, 2016, 12:59 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Oregon. It took effect at May 28, 2016, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2016, 12:59 PM PDT (19:59 UTC)
- In effect from
- May 28, 2016, 2:00 AM PDT
- Expired
- May 28, 2016, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR
The radar
The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506 WWUS76 KMFR 271959 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1259 PM PDT FRI MAY 27 2016 ...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH BASIN SATURDAY MORNING... CAZ084-ORZ029-281500- /O.UPG.KMFR.FZ.A.0003.160528T0900Z-160528T1600Z/ /O.NEW.KMFR.FZ.W.0002.160528T0900Z-160528T1500Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 1259 PM PDT FRI MAY 27 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY. * LOW TEMPERATURES...30-33 DEGREES. * LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... BONANZA...TULELAKE...AND MACDOEL. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SK
2 follow-up statements
996 WWUS76 KMFR 280938 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 238 AM PDT SAT MAY 28 2016 ...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH BASIN THIS MORNING... CAZ084-ORZ029-281500- /O.CON.KMFR.FZ.W.0002.000000T0000Z-160528T1500Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 238 AM PDT SAT MAY 28 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * LOW TEMPERATURES...30-33 DEGREES. * LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... BONANZA...TULELAKE...AND MACDOEL. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MAS
115 WWUS76 KMFR 281454 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 754 AM PDT SAT MAY 28 2016 CAZ084-ORZ029-281600- /O.EXP.KMFR.FZ.W.0002.000000T0000Z-160528T1500Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 754 AM PDT SAT MAY 28 2016 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... TEMPERATURES HAVE STARTED TO WARM AND WE'RE NO LONGER EXPECTING FREEZING TEMPERATURES THIS MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at May 27, 8:31 AM PDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 27, 8:31 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
831 AM PDT FRI MAY 27 2016
.Discussion...Today represents the last day of moderate to strong
onshore flow and below normal temperatures. Satellite imagery this
morning reveals a weakening of the onshore flow with less overall
cloud cover. Breaks in the clouds are already showing in the
Umpqua Basin and clear skies are being observed in the Rogue
Valley compared to yesterday morning's low clouds.
A warming and drying trend will begin tomorrow, making for a
partly to mostly sunny and warm Memorial Day weekend. Please see
the previous discussion below for details on the upcoming warmth.
&&
.Aviation...For the 27/12Z TAF cycle...Ceilings are VFR at the
coast and Umpqua Basin this morning, and will begin to break up as
the morning progresses. MVFR ceilings are expected in those same
areas again tonight...but will likely not be as widespread. The
remainder of the area should remain VFR through tonight.
&&
.Marine...Updated 130 AM PDT Fri 27 May 2016...Offshore high
pressure and a thermal trough near the coast is bringing strong
north winds and very steep wind wave dominated seas to the
area...especially south of Cape Blanco. This pattern will remain in
place through the middle of next week...but the trough will weaken
through Sunday...then redevelop next week. The winds and seas will
abate as the trough weakens...then may increase again next week.
It should be noted that the sea state through the weekend will be
comprised of wind wave and very fresh swell. Thus, while seas are
fairly steep in all areas, they are only 3-6 feet north of Cape
Blanco. On Saturday winds will diminish and the strongest winds and
highest seas will shift a bit more west of the coast. Additionally,
conditions are expected to fall below warning levels to advisories
south of Cape Blanco for Saturday and Sunday with no advisories
expected north of the Cape after Friday evening. Numerical models do
generally indicate winds and seas will ramp upward again from the
north Sunday and Monday in the southern coastal waters area beyond 5
nautical miles of the coast.
&&
.PREV DISCUSSION... /Issued 335 AM PDT FRI MAY 27 2016/
DISCUSSION...Southwest Oregon and northern California will be at
the far southern end of an upper level trough over British
Columbia today. A short wave disturbance is moving along the
Washington/British Columbia border this morning with a weak
trough/front extending southwestward to just offshore of Oregon.
This may result in a few isolated showers as far south as our
coastal waters north of Cape Blanco, but that's about it
precipitation-wise. Inland, a persistent and fairly deep marine
layer is causing stratus/stratocumulus clouds from northern Curry
and Coos counties to the Umpqua Divide with some banked up along
the Cascades and the Siskiyous. These may tend to fill into the
Rogue Valley early this morning, however, they are expected to
break up quickly later this morning. A clear sky east of the
Cascades is resulting in temperatures down near freezing in many
areas, including the Klamath Basin, where a freeze warning is up
through 8 am. Overall, temperatures this afternoon will be a
little below average with highs generally in the 60s, except some
lower 70s over the west side valleys and along the south coat near
Brookings. Gusty north-northwest breezes will develop again this
afternoon for all but the most sheltered locations.
For Memorial Day weekend, overall, we expect dry weather through
the period with a warming trend. A weak disturbance will zip
across the area Sunday, but moisture is limited, so we have left
the forecast dry. Temperatures will get back above normal levels
over the weekend and will be about 10 degrees above normal by
Memorial Day. That puts Medford back up into the upper 80s on
Monday.
The biggest change to the forecast has been for Tuesday-Wednesday
of next week. Models have been trending much stronger with an
upper level ridge building along the West Coast Tuesday, then
moving inland Wednesday. We have raised maximum temperatures
significantly during this time frame. The warmest day along the
coast with offshore flow will be Tuesday, then the thermal trough
will shift inland over the west side valleys on Wednesday. Model
H85 temps are now solidly in the lower 20s Celsius at KMFR during
this time frame, which would bring highs of at least the low to
mid 90s in Medford. The ECMWF is even warmer and is indicating we
might flirt with the 100-degree mark.
Late next week (Thu/Fri), models diverge with respect to how fast
the ridge will break down. The GFS is breaking the ridge down
sooner, while the ECMWF keeps a strong ridge over the Great Basin
and a trough farther offshore. Have not made many changes here due
to low confidence, but should be at least a little cooling
compared to the midweek heat/warmth. Also, while precipitation
chances don't look all that impressive right now, the pattern
favors an increase in moisture from the south, so have left the
current forecast which indicates a slight chance of showers and
thunderstorms, mainly along and west of the Cascades. Spilde
&&
.MFR Watches/Warnings/Advisories...
OR...Freeze Watch from late tonight through Saturday morning for
ORZ029.
CA...Freeze Watch from late tonight through Saturday morning for
CAZ084.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT this
evening for PZZ350-356-370-376.
Small Craft Advisory until 11 PM PDT Sunday for PZZ356-376.
Hazardous Seas Warning until 11 PM PDT this evening for
PZZ356-376.
NSK/MAS/FJBNearby
Freeze Warnings in California, 2016Freeze Warnings in Oregon, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.